Friday, February 27, 2009

Is this my child?

My 3.5 year old son has inherited my terrible seasonal allergies, confirmed by testing. He has a runny nose, sore throat, red eyes and has been sneezing for the last two weeks. We finally stated him on zyrtec for kids two days ago.

Since then he has been a little crazy. He has been disobeying, throwing temper tantrums, hitting and scratching me. To be fair, I prefer natural remedies in general. I feed the kids local raw honey once they turn one and keep them outside to expose them to allergens to help build up their immunity, etc. I'm not sure if I'm unfairly blaming the medication for a rough period with a three year old. I plan to take him off it tomorrow and see if his behavior changes, but he is miserable (as I am) because of allergies to pollens, grasses, trees and weeds. A google search revealed some moms that said the medication affected their kids' behavior.

Has anyone else experience behavior changes due to medication? How do you know? Is it just trial and error until you find the right medication?

4 comments:

This Heavenly Life said...

I haven't seen behavioral changes from medications like that, but I definitely think it's a good possiblity.

What I notice with my 3 year old is that whenever she gets better from any kind of sickness, we have a few rough days. I guess she likes all the sitting around with snacks and TV, special attention, and just catering in general. Sounds pretty nice to me! I think when it's back to business as usual, maybe she's just testing her limits.

Hope it gets better soon!

Mary Alice said...

Last February my son (then 3) got bronchitis and whatever they gave him made him absolutely bonkers, he was literally bouncing off the walls, making terrible random choices like climbing up on a chair and then picking up the open (glass) cruet of salad dressing from the counter and shaking it all around the kitchen. It was one of the rare moments in parenting that drove me to tears. I called the doctor and begged to stop the medication and was allowed only to reduce the dose, which did help some.

My kids also misbehave when they are getting sick, but it is of a different nature, it involves whininess, fighting, generally over-tired seeming behavior, this hyperactivity was clearly related to the medicine, and in fact even indicated as a potential side effect.

It did really increase my sympathy for families where a child has some sort of chemical imbalance and is like this all the time.

Catherine said...

If you're open to alternative medicine, consider trying some over-the-counter homeopathic remedies available at your local Whole Foods or health store. I use a combination called "Hay Fever" that relieves my allergies, but there are many others. Homeopathy is the safest form of drugs available (no harm to any person ever reported) and is without side effects. You can read about it at http://www.homeopathy-soh.org/about-homeopathy/what-is-homeopathy/ and then Google a few web sites to see which remedies might work for your family's symptoms.

MargaretJDMom said...

I have heard about allergy meds causing problems in kids, which is why I have tried to stay away from them. I am not familiar with Zyrtec but does it have any colors or flavoring? Because sometimes that is what a child is reacting to. Maybe you could get it without those things if so.

I am not sure if the title of your post was meant to recall the title of the book "Is this your child?" by Doris Rapp, but I have heard great things about it from friends. It has worked wonders for some of them. The thesis is that a lot of chronic allergy type things and misbehavior is really related to what they are eating.